An Emerging Synthetic Opioid in the Drug Supply: A Case of Opioid Overdose with Biological Confirmation of Cychlorphine.
Rebecca Kusko, David Liss, Stacey L House et al.
✦ AI-curated · Sources linked
Case in brief
A young female presented to the emergency department after ingesting a substance she believed to be alprazolam. She exhibited unresponsiveness and respiratory depression, leading to the administration of naloxone. Toxicological testing revealed cychlorphine, a synthetic opioid, along with other substances. This case highlights the clinical signs of opioid overdose linked to cychlorphine, confirmed through advanced analytical techniques.
What made this case unusual
The case uniquely demonstrates a naloxone-responsive opioid toxidrome with an initial urine drug screen negative for opiates and fentanyl, necessitating advanced testing to identify cychlorphine.
Diagnostic / clinical pearl
Clinicians should consider the possibility of synthetic opioids like cychlorphine in cases of opioid overdose, especially when standard urine drug screens are negative.
Why it matters
The emergence of cychlorphine in the illicit drug supply underscores the need for heightened awareness and advanced testing methods in cases of suspected opioid overdose.